Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 48, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Feb 18, 2020, 3:22 PM CST for Choctaw County, Lowndes County, Oktibbeha County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2020, 3:22 PM CST (21:22 UTC)
- Expired
- Feb 18, 2020, 6:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Lowndes County, MS, Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 4:20 PM CST | FLASH FLOOD | 1 Wsw Columbus, MS | WATER APPROACHING AND FLOWING OVER SEVERAL ROADS IN COLUMBUS. |
| Feb 18, 5:00 PM CST | FLASH FLOOD | 2 Wnw Sherwood, MS | WATER ACROSS OLD TRACE RD. |
| Feb 18, 5:15 PM CST | FLASH FLOOD | 3 E Center Grove, MS | WATER ACROSS POLLY BELL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WGUS54 KJAN 182122
FFWJAN
MSC019-087-105-190015-
/O.NEW.KJAN.FF.W.0048.200218T2122Z-200219T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
322 PM CST Tue Feb 18 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Choctaw County in central Mississippi...
Oktibbeha County in northeastern Mississippi...
Lowndes County in northeastern Mississippi...
* Until 615 PM CST.
* At 321 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Starkville, Columbus, Columbus AFB, Caledonia, Maben, Sessums,
Longview, Bent Oak, Sherwood, Chester, Kolola Springs, Steens,
Reform, Muldrow and Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3341 8829 3334 8945 3344 8945 3343 8941
3352 8926 3353 8909 3356 8909 3357 8867
3351 8867 3351 8860 3353 8855 3355 8853
3352 8847 3356 8850 3360 8847 3362 8851
3365 8851 3369 8837 3374 8833 3374 8825
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 12:00 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 18, 12:00 PM CST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1200 PM CST Tue Feb 18 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: A mix of LIFR/IFR/MVFR conditions prevail across TAF sites and expect these conditions to continue through the day. A cold front currently extends across the northern portions of the area and this front will slowly move southeast. As the front moves across the area, showers and thunderstorms are likely at all sites today into tonight. Expect widespread LIFR/IFR ceilings to return this evening and continue through the end of the period. Light southwest winds will swing around to the north behind the boundary with gusts from 20-25 mph possible with frontal passage. /15/ && .DISCUSSION... A cold front currently extends from Southern Arkansas into Northeast Mississippi this morning. Showers and thunderstorms are occuring along and ahead of the boundary, and this will continue as the boundary slowly moves southeast across the area. It continues to look like around 1-2 inches of rainfall, but there could be localized higher amounts today into tonight. With lapse rates of around 5.5C/KM and a decent amount of shear, expect the storms to remain sub-severe for the most part, but an isolated strong to severe storm cannot be ruled out this afternoon. Made some adjustments to the wx/pop grids and the updates are already out. /15/ Prior discussion below: Today and Tonight: WV imagery this morning continues to show a steady stream of moisture across the area extending back across TX/Mexico and west of Baja as the mid level southwest flow regime persists. At the surface, capped warm sector has spread to all but the far northeast portions, but this area will be claimed, as well, later this morning. Further to the northwest, a shallow slow moving cold front was draped across AR. Not expecting much more than a few showers below the capping inversion early this morning, but that will change as the cold front enters northwest portions by late morning. Frontal forcing will be sufficient to break the cap with showers and thunderstorms developing along and behind the boundary as the deep southwest flow aloft maintains post frontal ascent. PWs from 1.5-1.75 inches and parallel orientation of the boundary to the flow aloft will allow for efficient rainfall production as cells train repeatedly over the same areas. Consensus of broad scale models and CAM guidance favor a corridor from extreme northeast LA to northeast MS where 1-2 inches and locally higher rainfall amounts will occur mainly this afternoon and evening. Have expanded the FFA to account for these areas and will do likewise with the elevated flood threat in the HWO./GG/ Wednesday through next Monday: Quasi-zonal flow aloft persists across the region Wednesday and Thursday. Rain chances shift south with the passage of the front on Wednesday. However, overnight and into Thursday, rain chances will again increase across the region as another disturbance aloft shifts across the forecast area ahead of a stronger trough dropping east southeast out of the Upper Mississippi River Valley, across the Ohio River Valley, and towards the East Coast. Although there will be a lack of surface moisture over the region, moisture aloft will increase under west to southwest flow. This will all result in light to moderate rain falling across the CWA late Wednesday night through early Thursday evening. Currently, it looks like the higher rainfall totals, 0.75-1.25 inches, are possible mainly south of the Interstate 20 corridor. While amounts between 0.10-0.50 inches currently appear possible elsewhere. Flow behind this system will become northwesterly, resulting in a colder drier airmass advecting into the region overnight Thursday into Friday, and hanging around into Saturday. Quiet weather is also currently expected across the CWA during this time. However as Sunday rolls around, rain chances begin increasing again from west to east, and continuing into Monday. This, as a closed upper level low swings across the plains states, and northeast towards the Great Lakes region. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 75 47 55 43 / 79 93 52 92 Meridian 75 49 57 44 / 78 93 54 91 Vicksburg 74 46 54 42 / 88 93 52 93 Hattiesburg 77 55 61 49 / 65 86 77 94 Natchez 76 48 55 45 / 45 93 86 94 Greenville 67 41 50 40 / 90 86 22 76 Greenwood 68 43 54 39 / 90 92 22 76 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flash Flood Watch through late tonight for MSZ027>033-035>056. LA...Flash Flood Watch through late tonight for LAZ009-016. AR...None. && 15
Hazardous weather outlook, Feb 18, 4:00 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 400 AM CST Tue Feb 18 2020 ARZ074-075-LAZ007-008-015-023>026-MSZ018-034-057>065-191000- Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA- Catahoula-Tensas-Concordia-Bolivar-Washington-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington- 400 AM CST Tue Feb 18 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, east central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Through Tonight FOG THREAT...Limited TIMING...Through mid morning Rainfall amounts around one inch with locally higher amounts, in a short amount of time, will be possible through tonight. This may lead to localized flash flooding and worsen ongoing river flooding. (https://www.weather.gov/images/jan/graphicast/1.png) Patchy dense fog is possible with visibilities potentially down to a quarter of a mile. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ019-025-026-191000- Sunflower-Leflore-Grenada- 400 AM CST Tue Feb 18 2020 This hazardous weather outlook is for portions of north central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Through Tonight Rainfall amounts around one inch with locally higher amounts, in a short amount of time, will be possible through tonight. This may lead to localized flash flooding and worsen ongoing river flooding. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ027>033-036>039-044>046-191000- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes- Attala-Winston-Noxubee-Leake-Neshoba-Kemper- 400 AM CST Tue Feb 18 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Through Tonight Rainfall amounts of one to two inches with locally higher amounts, in a short amount of time, will be possible through tonight. This will likely lead to areas of flash flooding and worsen ongoing river flooding. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ009-016-MSZ035-040>043-047>056-191000- East Carroll-Madison LA-Humphreys-Issaquena-Sharkey-Yazoo- Madison MS-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith- 400 AM CST Tue Feb 18 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Through Tonight FOG THREAT...Limited TIMING...Through mid morning Rainfall amounts of one to two inches with locally higher amounts, in a short amount of time, will be possible through tonight. This will likely lead to areas of flash flooding and worsen ongoing river flooding. (https://www.weather.gov/images/jan/graphicast/1.png) Patchy dense fog is possible with visibilities potentially down to a quarter of a mile. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ066-072>074-191000- Jones-Marion-Lamar-Forrest- 400 AM CST Tue Feb 18 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight FOG THREAT...Limited TIMING...Through mid morning Patchy dense fog is possible with visibilities potentially down to a quarter of a mile. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *FOG* Significant...Widespread dense fog with visibilities a quarter mile or less are likely. Elevated...Areas of dense fog with visibilities a quarter mile or less are likely. Limited...Patchy dense fog is possible with visibilities potentially down to a quarter of a mile. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:06 PM CST | Flash Flood Warning | JAN | Clay, Webster | 3 hr |
| Feb 18, 2:34 PM CST | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Montgomery, Sunflower | 3 hr |
| Feb 18, 5:21 PM CST | Special Weather Statement | JAN | Neshoba | 39 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.